What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 29, 6:16 PM MST, 7 minutes earlier.
Area forecast discussion, Jul 29, 6:16 PM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
716 PM MDT Sun Jul 29 2018
.UPDATE...
Issued at 711 PM MDT Sun Jul 29 2018
Refreshed the forecast database with latest obs data, cancellation
of the Tornado Watch and for the issuance of the Severe
thunderstorm Watch until 1 am tonight for portions of the eastern
plains. Moore
&&
.SHORT TERM...(This evening through Monday)
Issued at 307 PM MDT Sun Jul 29 2018
...Severe thunderstorms possible this afternoon through this
evening...with some strong thunderstorm possible into the overnight
hours far southeast plains...
Current water vapor imagery and upper air analysis is indicating
moderate to strong northwest flow aloft across the region as a broad
upper trough is translating across the Northern Rockies at this
time. At the surface, this morning's low clouds across the southeast
Plains have cleared and are starting to see scattered storms
developing across the higher terrain which are moving quickly
southeast with the moderate northwest steering flow.
Tonight...Latest models differ on exact placement of storms though
agree on two rounds of storms across southeast Colorado tonight.
This mornings low clouds hampered destabilization across the Plains
thus far, though should see continue cooling aloft with approaching
trough with models indicating 1000 to over 2000 j/kg of MLCAPE
across the plains. This, combined with deep layer shears of 50-60
kts, will support the development of severe thunderstorms across the
southeast Plains, mainly east of a line from Monument to Trinchera.
Various models runs indicating large hail and damaging winds will be
the main storm threats...with the potential for hail up to around 2
inches in diameter across northern portions of the southeast plains.
Wind gusts over 60 mph will also be possible. An isolated tornado
will be possible as well, particularly northern portions of the
southeast plains...where low level helicity is greatest. These
parameters look best though across northeast CO but does spread
southeastward into northeast El Paso, Crowley, Kiowa, Bent and
Prowers counties later this evening. Depending on the evolution of
convection, could see more convective watches issued across the rest
of southeast Colorado.
This initial wave of convection this evening looks to be the
strongest...with models indicating a second round of storms
spreading across the area with moist easterly outflow from Northeast
Colorado convection interacting with broad upper trough and
associated jet streak, translating southeast across the state.
Various high res models show another round of rather intense cells
dropping southeastward into the southeast plains after 03Z and
continuing into the overnight hours. The severe threat could
persist until around midnight for northern and eastern portions of
the plains.
As for flash flood threat...current watch area still looks on
target. Although its difficult to pin down where the heaviest
precipitation will fall in cases like these...this area certainly
captures the greatest threat area based on antecedent soil moistures
given recent heavy rains. This area also seems to capture the swath
of heavier precipitation forecast by various high res models. Kiowa
county appears to have the greatest risk for flash flooding through
the overnight hours.
Burn scars are not out of the woods...but storms will be moving at a
pretty good clip, thanks to stronger flow aloft, and this should
help decrease the threat some. Certainly intense storms will be
capable of producing high rainfall rates so these areas will need to
be monitored closely through this evening into the overnight hours.
Monday will be a less active day. Northerly flow brings drier dew
points into the southeast plains which cuts back CAPE some. Morning
showers and stratus will also hinder instability, and area will be
on the subsident back side of the system which should also limit
thunderstorm coverage. Best chance of thunderstorms will be
southern Sangres and Wets during the afternoon. Shear will still be
sufficient for one or two strong to severe storms if the instability
can be realized. Will carry isolated to scattered pops across the
southeast mountains for now to encompass this possibility.
.LONG TERM...(Monday night through Sunday)
Issued at 307 PM MDT Sun Jul 29 2018
Best chance of showers and thunderstorms Monday evening will be
across the Sangre De Cristo and Wet mountains where upslope flow
will keep some low level moisture pooled up. There are some
uncertainties however with regard to instability and how far east
any thunderstorms will be able to persist as they move south
southeastward off the mountains. First there looks to be some
subsidence behind the upper trof which should limit coverage across
northern portions of the area. Meanwhile low levels just east of
the mountains may be quite stable given morning convection and
likelihood for persistent clouds. Dew points also appear to dry out
from north to south across the plains as well. Plenty of deep layer
shear (running around 50-60 kts) to support one or two strong to
severe storms...but it will all depend on low level
moisture/instability. Hunch is areas farther south (southern
Sangres) will stand the best chance for an isolated strong storm.
Burn scars...particularly the Spring scar...will have to be watched
for flash flood potential...though storm motions should still be
fast enough...(south southeast around 20 mph) which could help
decrease rainfall amounts on burn scars for all but the strongest
storms. Thunderstorm activity diminishes quickly during the
evening.
Tuesday looks like a dry day over most of southern CO. There will
still be some isolated to low end scattered thunderstorm chances
across the southern Sangres and Eastern San Juans...but coverage
looks pretty limited and with dew points falling off into the 30s
(in the NW) and 40s (SE) in the afternoon...CAPE looks limited and
high based. So overall it looks like a down day in the weather
department for southern CO.
Thunderstorm chances slowly increase again from Wednesday onward as
moisture recirculating within the western U.S. upper high spreads
back over CO. Moisture still looks a little high based across most
of the area for Wednesday as dew points will be slow to increase.
CAPE looks a little better across Baca county where southerly flow
on the east side of the surface trof starts to advect 50 dew points
back northward into the area (GFS looks a little drier though).
Gradual moistening occurs for late week into next weekend as the
upper ridge axis shifts eastward over CO...then briefly gets cut
down as energy rides overtop across the northern U.S. Rockies late
Friday into Saturday. Upper high is quick to reestablish across the
Great Basin and western CO by late next weekend. Overall, this will
mean a trend towards hotter temperatures and a more typical summer
pattern of slow moving afternoon and evening showers and
thunderstorms over the mountains drifting into the adjacent plains
each day. With weak flow aloft...the threat for severe
thunderstorms looks nil...and the risk for flash flooding looks
confined mainly to burn scars. -KT
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 307 PM MDT Sun Jul 29 2018
Isolated to scattered thunderstorms over the mountains this
afternoon will increase in coverage and intensity as the spread
southeast across the I-25 Corridor and Southeast Plains. Best
chances of storms moving across the terminals this afternoon and
early evening will be at COS, with the best severe threat generally
east of the terminals. At any rate, can't rule out MVFR and brief
IFR conditions gusty outflow winds, heavy rain, and hail through the
early evening. Another round of storm looks to move across the
eastern Plains later this evening, with outflow from Northeast
Colorado and Northwest Kansas spreading low clouds back across the
southeast Plains. Expecting MVFR and IFR cigs at COS and PUB aft
06Z, with scattered showers and isolated thunderstorms also possible
through early Monday morning. Low clouds to diminish through mid
morning, with drier conditions and VFR conditions expected through
the afternoon, with chances of storms remaining confined to the
higher terrain.
Mainly VFR conditions expected at ALS over the next 24 hours.
Again, can't rule out an isolated tsra across the area through the
afternoon, though with lesser coverage expected, will keep VCTS in
taf. Skies clear out overnight, and could see low cloud and patchy
fog develop early Monday morning, however, with drier northwesterly
flow expected across the area, will not include in the taf attm.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 6 AM MDT Monday for COZ095>099.
&&
UPDATE...MOORE
SHORT TERM...MW
LONG TERM...KT
AVIATION...MW
Hazardous weather outlook, Jul 29, 11:20 AM MST, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1220 PM MDT Sun Jul 29 2018
COZ058>089-093>099-301830-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1220 PM MDT Sun Jul 29 2018
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...This Afternoon and Tonight
Severe thunderstorms and heavy rain capable of producing flash
flooding will be possible today over the southeast Colorado
plains and the adjacent mountains.
Isolated to scattered thunderstorms are expected to develop across
the mountains through the early afternoon, with storms moving south
and east across the I-25 Corridor and the southeast plains through
the late afternoon an evening. Storms will increase in coverage
and intensity as they move into a more unstable atmosphere across
Eastern Colorado, with the best chances of severe storm development
east of the line from Monument to Trinidad after 2 pm and lasting
well into the evening hours across the far southeast plains. Large
hail up to 2 inches in diameter along with winds gusts up to 70
mph are the main severe storm threats, with an isolated tornado
also possible.
Rains capable of producing flash flooding will be possible this
evening into the nighttime hours over the far southeast plains,
especially across Bent, Prowers, Kiowa and Baca counties as these
areas have seen heavy rains over the last few days.
Although storms will be more isolated and generally fast moving,
there remains a risk of flash flooding over the burn scars this
afternoon, if storms develop or move over the recent burn areas.
Burn scar flash flooding may also occur once again this evening
as thunderstorms are expected to re-develop along the southern
mountains as an outflow boundary interacts with the higher terrain
during the evening hours.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Easterly upslope flow and an upper disturbance across the region
will lead to widespread showers and thunderstorms on Monday.
Locally heavy rainfall will be possible with the flash flood
threat elevated over area burn scars and areas that have seen
heavy rainfall over the past few days. In addition, lightning and
small hail will be possible. The greatest threat for heavier
rainfall will be over the Eastern Mountains.
Isolated thunderstorm activity is possible Tuesday afternoon over
the San Juan and southern Sangre de Cristo mountain ranges.
Lightning will be the primary threat.
Northwest flow aloft with embedded disturbances will lead to daily
afternoon and evening thunderstorms across the region Wednesday
through Saturday. Initial development will occur over the mountain
areas, spreading south and east during the evening hours. Locally
heavy rainfall will continue to be a main threat, especially for
burn scars and areas that are already saturated. Lightning, strong
wind gusts and small hail will also be possible.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
likely this afternoon and tonight across the eastern mountains and
all of the southeast plains.
23/23
In the hours before
Special weather statement, Jul 29, 4:26 PM MST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Pueblo CO
526 PM MDT SUN JUL 29 2018
COZ072-079-087-088-300000-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
526 PM MDT SUN JUL 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUERFANO AND NORTHWESTERN
LAS ANIMAS COUNTIES UNTIL 600 PM MDT...
At 526 PM MDT, Doppler radar was tracking a strong thunderstorm near
Farisita, or 43 miles southwest of Pueblo, moving southeast at 40
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Walsenburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3765 10513 3788 10491 3771 10433 3738 10462
TIME...MOT...LOC 2326Z 300DEG 33KT 3770 10497
KT
Special weather statement, Jul 29, 4:33 PM MST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Pueblo CO
533 PM MDT SUN JUL 29 2018
COZ069-072-073-078-079-087-300000-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
533 PM MDT SUN JUL 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HUERFANO...SOUTHWESTERN
CUSTER AND SOUTHEASTERN SAGUACHE COUNTIES UNTIL 600 PM MDT...
At 532 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crestone Peak, or 43 miles north of Alamosa, moving southeast at 25
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Crestone Peak.
LAT...LON 3807 10571 3814 10553 3787 10531 3777 10558
TIME...MOT...LOC 2332Z 334DEG 20KT 3805 10558
28
Special weather statement, Jul 29, 4:41 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
541 PM MDT SUN JUL 29 2018
COZ074-088-094-300015-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
541 PM MDT SUN JUL 29 2018
...SPECIAL WEATHER STATEMENT...
At 541 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Trinchera, or 16 miles east of Trinidad, moving
southeast at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Trinchera.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.
&&
LAT...LON 3708 10435 3723 10418 3709 10387 3699 10399
3700 10424
TIME...MOT...LOC 2341Z 309DEG 16KT 3711 10422
MOORESpecial weather statement, Jul 29, 4:47 PM MST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Pueblo CO
547 PM MDT SUN JUL 29 2018
COZ069-070-072-073-087-300000-
Alamosa Vicinity/Central San Luis Valley Below 8500 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
547 PM MDT SUN JUL 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALAMOSA...WEST
CENTRAL HUERFANO...SOUTH CENTRAL CUSTER AND SOUTHEASTERN SAGUACHE
COUNTIES UNTIL 600 PM MDT...
At 547 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crestone Peak, or 34 miles north of Alamosa, moving southeast at 30
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Crestone.
LAT...LON 3794 10579 3803 10560 3779 10533 3766 10559
TIME...MOT...LOC 2347Z 327DEG 27KT 3793 10565
28
Special weather statement, Jul 29, 5:06 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
606 PM MDT SUN JUL 29 2018
COZ069-070-072-073-300030-
Alamosa Vicinity/Central San Luis Valley Below 8500 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Northern Sangre de Cristo Mountains above 11000 Ft CO-
606 PM MDT SUN JUL 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALAMOSA...
NORTHWESTERN HUERFANO...SOUTH CENTRAL CUSTER AND SOUTHEASTERN
SAGUACHE COUNTIES UNTIL 630 PM MDT...
At 606 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crestone Peak, or 31 miles northeast of Alamosa, moving southeast at
20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Great Sand Dunes.
LAT...LON 3785 10575 3799 10562 3785 10539 3765 10556
TIME...MOT...LOC 0006Z 305DEG 18KT 3788 10562
28
Special weather statement, Jul 29, 6:09 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
709 PM MDT SUN JUL 29 2018
COZ088-094-300145-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
709 PM MDT SUN JUL 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 745 PM MDT...
At 709 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Model, or 25 miles east of Trinidad, moving south at 40
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Branson and Trinchera.
LAT...LON 3734 10419 3739 10398 3700 10378 3700 10411
TIME...MOT...LOC 0109Z 343DEG 34KT 3730 10407
28